Antibiotic telithromycin linked to liver damage
Jan 22, 2006, 14:18
An antibiotic drug to treat lung and sinus infections has been found to cause liver failure, according to a report.
Doctors at the Carolinas Medical Center in Charlotte, North Carolina, studied three patients who were administered the drug 'Ketek' and found liver failure in them, a report published in the journal Annals of Internal Medicine says.
All three cases occurred within a few months of each other last year, said report co-author John Hanson, a liver transplant doctor at the medical centre.
'Ketek' is prescribed to treat lung and sinus infections. The antibiotic also led to the death of a 26-year-old man and transplant surgery for a 51-year-old woman, it reported.
Ketek was approved by the US Food and Drug Administration in 2004. Doctors have sent their findings to the FDA and discussed them with Sanofi-Aventis SA, which makes Ketek.
The company is currently reviewing the data, the report said.
All rights reserved by www.rxpgnews.com